Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 24, NWS Nashville, TN

December 9, 2023Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this tornado warning at Dec 9, 2023, 1:22 PM CST for Montgomery County, Stewart County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2023, 1:22 PM CST (19:22 UTC)
Expired
Dec 9, 2023, 1:45 PM CST
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 43 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 1:24 PM CSTTORNADO10 N Cumberland City, TNPowerlines down and debris in the road on Red Top Road north of Indian Mound. Debris signature was noted on radar. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WFUS54 KOHX 091922
TOROHX
TNC125-161-091945-
/O.NEW.KOHX.TO.W.0024.231209T1922Z-231209T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
122 PM CST Sat Dec 9 2023

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Northwestern Montgomery County in Middle Tennessee...
  East central Stewart County in Middle Tennessee...

* Until 145 PM CST.
    
* At 122 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Big Rock, or near Dover, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Montgomery and east central Stewart Counties,
  including the following locations... Indian Mound, Woodlawn, and
  Palmyra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3645 8777 3652 8778 3662 8752 3642 8748
TIME...MOT...LOC 1922Z 261DEG 23KT 3650 8772 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
3 follow-up statements
471 
WWUS54 KOHX 091927
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
127 PM CST Sat Dec 9 2023

TNC125-161-091945-
/O.CON.KOHX.TO.W.0024.000000T0000Z-231209T1945Z/
Montgomery TN-Stewart TN-
127 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CST FOR
NORTHWESTERN MONTGOMERY AND EAST CENTRAL STEWART COUNTIES...
        
At 126 PM CST, a confirmed tornado was located 7 miles southeast of
Big Rock, or 10 miles east of Dover, moving east at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Indian Mound, Woodlawn, and Palmyra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3645 8777 3652 8778 3662 8752 3642 8748
TIME...MOT...LOC 1926Z 257DEG 35KT 3651 8766 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Clements
902 
WWUS54 KOHX 091933
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
133 PM CST Sat Dec 9 2023

TNC125-161-091945-
/O.CON.KOHX.TO.W.0024.000000T0000Z-231209T1945Z/
Montgomery TN-Stewart TN-
133 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CST FOR
NORTHWESTERN MONTGOMERY AND EAST CENTRAL STEWART COUNTIES...
        
At 133 PM CST, a confirmed tornado was located 9 miles southeast of
Big Rock, or 12 miles southwest of Fort Campbell, moving east at 25
mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3646 8764 3656 8768 3662 8752 3648 8749
TIME...MOT...LOC 1933Z 261DEG 23KT 3652 8760 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Clements
158 
WWUS54 KOHX 091940
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
140 PM CST Sat Dec 9 2023

TNC125-161-091950-
/O.EXP.KOHX.TO.W.0024.000000T0000Z-231209T1945Z/
Montgomery TN-Stewart TN-
140 PM CST Sat Dec 9 2023

...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY AND EAST CENTRAL
STEWART COUNTIES WILL EXPIRE AT 145 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

LAT...LON 3646 8764 3656 8768 3662 8752 3648 8749
TIME...MOT...LOC 1940Z 261DEG 23KT 3653 8755 

$$

Clements

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 1:02 PM CST, 20 minutes earlier.

Area forecast discussion, Dec 9, 1:02 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
102 PM CST Sat Dec 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 102 PM CST Sat Dec 9 2023

The forecast is on track with what will likely be an active
afternoon and evening. A 998 mb low is sitting over the Great
Lakes with a cold front stretching south through IN into AR. Dew
points in our area are up into the low 60s and we will continue to
see dew points into the mid 60s advect north ahead of the
approaching cold front. Scattered convection continues to become
more widespread over west TN along the front. Thunderstorms are
starting to push into our NW counties and will continue to push
east and should reach the Nashville metro between 4:30-7 PM and
the Cumberland Plateau after 6 PM.

MLCAPE ahead of the front is 500-1000 j/km on Meso Analysis and
0-6 km shear is greater than 50 knots. This will support
organized thunderstorms. Given the high shear wind will be the
primary threat with any of the stronger cells. We do see 0-1 km
shear 20-35 knots and this would support the potential for a few
tornadoes. The tornado threat does cover the entire area but looks
slightly more favorable along and west of I-24 where the highest
CAPE is expected. Profiles west of I-24 also look to remain a bit
more capped which will lower the tornado potential. Small hail is
likely with any thunderstorms but severe hail looks to remain on
the lower side as there isn't a ton of CAPE in the hail growth
zone.

Periods of heavy rain will be possible with thunderstorms also.
Rain totals across the area through the evening are looking to be
0.50-1.25" in the northwest to 1.25-2.0" in the southwest. The
majority of the precip will exit the area by midnight but a few
showers may linger overnight in eastern areas.

Be sure to monitor the weather today especially if you have
outdoor plans and have a plan to seek safe shelter if storms hit.

Cold air will be working in behind the front and we will see much
cooler temperatures on Sunday with highs only in the 40s. The
trough axis will be working through Middle TN during the afternoon
but moisture will be lacking and no precip is expected. Overnight
lows Sunday night will be chilly falling into the 20s.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 102 PM CST Sat Dec 9 2023

Much quieter weather is expected for the rest of the week as zonal
flow develops. Temperatures for start of the week will remain
cold but will gradually warm throughout the week pushing back to
near seasonal norms by the middle of the week. An upper level
trough will kick out of the four corners region late week and that
will bring the return of rain chances next weekend.

&&

.AVIATION...
(18Z TAFS) Issued at 1209 PM CST Sat Dec 9 2023

Strong storms will be moving through Middle TN this afternoon and
evening. Expect all terminals to experience strong gusty winds,
reduced visibilities, MVFR cigs, and lightning as this wave moves
from west to east from around 2PM to 11PM. Cigs will be slow to lift
after the passage of the front. Light rain may stick around through
early Sunday morning, then begin to clear off later in the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      38  46  28  49 / 100  20   0   0
Clarksville    36  43  26  48 /  50  10   0   0
Crossville     36  44  23  42 / 100  70   0   0
Columbia       38  45  26  49 / 100  30   0   0
Cookeville     37  43  25  43 / 100  60   0   0
Jamestown      36  43  24  41 / 100  60   0   0
Lawrenceburg   38  45  26  48 / 100  40   0   0
Murfreesboro   38  46  25  48 / 100  40   0   0
Waverly        35  44  26  48 /  50  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mueller
LONG TERM....Mueller
AVIATION.....Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 12:37 PM CSTSevere Thunderstorm WarningOHXStewart53 min
Dec 9, 1:11 PM CSTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart64 min
Dec 9, 1:43 PM CSTTornado WarningOHXMontgomery19 min
Dec 9, 2:08 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys52 min
Dec 9, 2:39 PM CSTTornado WarningOHXHouston, Humphreys24 min
Dec 9, 2:53 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery52 min
Dec 9, 2:57 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys63 min
Dec 9, 3:02 PM CSTTornado WarningOHXHumphreys28 min
Dec 9, 3:18 PM CSTTornado WarningOHXCheatham, Dickson, Houston, Montgomery27 min
Dec 9, 3:24 PM CSTTornado WarningOHXDickson, Humphreys36 min
Dec 9, 3:38 PM CSTTornado Warning Tornado observedOHXCheatham, Dickson, Montgomery, Robertson37 min
Dec 9, 3:44 PM CSTTornado WarningOHXCheatham, Dickson31 min
Dec 9, 3:52 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery53 min
Dec 9, 4:05 PM CSTTornado WarningOHXCheatham, Robertson25 min
Dec 9, 4:06 PM CSTTornado WarningOHXCheatham, Dickson, Williamson10 min
Dec 9, 4:09 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXCheatham, Davidson, Dickson, Robertson36 min
Dec 9, 4:21 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXRobertson, Sumner39 min
Dec 9, 4:24 PM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry, Wayne66 min
Dec 9, 4:36 PM CSTTornado Warning EmergencyTornado observedConsiderable damage threatOHXDavidson, Sumner, Wilson39 min
Dec 9, 4:47 PM CSTTornado WarningOHXRobertson, Sumner13 min
Dec 9, 5:12 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXMacon, Sumner, Trousdale33 min
Dec 9, 5:27 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Williamson35 min
Dec 9, 5:28 PM CSTSevere Thunderstorm WarningOHXWayne47 min
Dec 9, 5:35 PM CSTSevere Thunderstorm WarningOHXLawrence25 min
Dec 9, 5:46 PM CSTTornado WarningOHXClay, Macon29 min
Dec 9, 5:48 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Robertson, Sumner, Trousdale3 hr
Dec 9, 5:57 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale11 min
Dec 9, 5:57 PM CSTTornado WarningOHXLawrence, Wayne33 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.